Thunderstorm Wind, Steuben
- When
- August 12, 2:05 PM EST
- Where
- Steuben County, Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.100, -77.233
Thunderstorm winds downed numerous trees.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 12:55 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT FRI AUG 12 2005 .SHORT TERM (TNGT - SUN)... AN UNSETTLED PTRN FOR THE NXT 48 HRS WITH S/WVS EMBEDDED IN THE SW FLOW ALOFT, AND AN UNDULATING FNTL BNDRY (AND PSBL WAVES) ACRS THE RGN. DYNAMICS ASSCD WITH THE S/WVS, COUPLED WITH LOW LVL CONVERGENCE ASSCD WITH FNTL ZONE AND CONVECTIVE OUTFLOWS, IN COMBINATION WITH A MOIST AND FAIRLY UNSTABLE AIRMASS, SUGGESTS BOUTS OF SCT TO NUMEROUS TSTMS THROUGH THE WEEKEND. WMFNT WILL PUSH THRU THIS EVNG, THEN THE CDFNT WILL DROP SWD ACRS THE RGN TO VCNTY OF THE NY/PA BORDER BY SAT EVNG, BEFORE LIFTING NWD ONCE AGAIN LATER SAT NGT INTO SUNDAY AFTN. STRONGER CDFNT IS THEN FCST TO PUSH SEWD ACRS THE RGN LATE SUN NGT INTO MONDAY. POTNL FOR SOME STRONG TO SVR STORMS THIS AFTN ACRS SRN NY AND NE PA WHERE TEMPS HAVE RISEN TO NEAR 90. THIS AREA SOUTH OF THE STRONGER UPR LVL WINDS, BUT 0-3 KM HELICITY VALUES ARE NOT TOO SHABBY. UP N APPEARS INSTABILTY WILL BE LACKING DUE TO XTNSV CLD CVR AND PCPN. WILL BE INTERESTING TO SEE IF AN OUTFLOW BNDRY CAN PUSDH SWD INTO THE SRN TIER TNGT, SUPPLYING A FOCUS FOR ADDNL CONVECTIVE DVLPMNT. AGAIN, WILL HAVE TO MONITOR FOR PSBL TRAINING OF CELLS AND +RA. THE MDLS DIFFER SOMEWHAT W/RESPECT TO LOCATIONS OF MORE CONCENTRATED ACTIVITY. ATTM, PLAN ON GOING WITH MORE OF A BROADBRUSH APRCH FOR PDS 2-4, AS NOCTURNAL STORMS A DISTINCT PSBLTY TNGT (SPCLY THIS EVNG), AND AGAIN TMRW NGT AS THE WMFNT LIFTS NWD. BETTER CHCS FOR STORMS TMRW MAY BE OVER THE SRN TIER AND NE PA AS OPPOSED TO NRN ZONES, BUT AGAIN NOT REAL CONFIDENT ON THIS. && .LONG TERM (SUN NIGHT - FRI)... FLAT RDG REMAINS IN CNTRL OF OUR WX THRU THE XTNDD PD. WEAK WLY FLOW OVER TOP OF THE RDG BRINGS A PARADE OF DFCLT TO TIMS SHRT WVS TO THE FCST AREA. WITH THE WARM AND HUMID AIR IN PLACE...ANY WEAK DISTURBANCE WILL INCRS THE CHANCE OF AFTN CONV. FIRST ENHANCED PSBLTY IS RIGHT IN THE BEGINNING OF THE PD AS A SHRT WV DVLPS A CLSD SFC LOW AND SLIPS THE EVER PRESENT FNT BACK THRU THE AREA. THIS WILL BRING TRWS SUN NGT AND CONT INTO MON AS THE FNTL BNDRY STALLS IN THE AREA. FNTL BNDRY SHD SAG FAR ENUF SOUTH TO LWR THE CHANCE OF TRWS BY MID WEEK. WILL KEEP THE REMAINDER OF THE PD DRY FOR NOW AS HIPRES SFC AND ALOFT BLD OVER THE AREA. FLWD GUID CLOSELY FOR TEMPS WITH ONLY SLGT ADJUSTMENTS. MORFORD && .AVIATION (12/18Z - 13/18Z)... AREA OF SHRWS AND TRWS MVG THRU WRN NY AND APRCHG THE TAF SITES. BEST CHANCE OF TRWS...GUSTY WINDS AND LWRD VSBYS AND CIGS IS ACROSS THE SRN TIER STATIONS AND AVP LTR THIS AFTN. SYR AND UCA MORE LIKELY TO SEE LGTR PCPN. LGT WINDS AND POOR MIXING OVRNGT SHD RESULT IN VSBYS AND CIG LWRD INTO THE MVFR RANGE BUT DO NOT XPCY CONDS INTO THE LIFR RANGE. SLOW IMPRVMT ON SAT...BUT LWRD VSBYS DUE TO HAZE PSBL SOME STATIONS. MORFORD && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...SVR TSTM WATCH UNTIL 8 PM SRN TIER AND WRN CATSKILLS .PA...SVR TSTM WATCH UNTIL 8 PM NE PA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 318 AM EDT FRI AUG 12 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-130717- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 318 AM EDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A WARM FRONT WILL MOVE INTO THE REGION TODAY. THE ATMOSPHERE IS FORECAST TO BECOME UNSTABLE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN... A STATIONARY FRONT IS FORECAST TO REMAIN OVER PORTIONS OF OUR REGION THROUGH THE WEEKEND. THIS WILL KEEP THE WEATHER UNSETTLED WITH SCATTERED THUNDERSTORMS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PADAVONA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1034 AM EDT FRI AUG 12 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-122100- BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA- LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE- SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE- STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES- 1034 AM EDT FRI AUG 12 2005 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A WARM FRONT WILL MOVE INTO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON, SETTING THE STAGE FOR THUNDERSTORM DEVELOPMENT. ANY THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 30 TO 40 MPH AND HEAVY DOWNPOURS. THERE IS ALSO THE POSSIBILITY FOR ISOLATED SEVERE THUNDERSTORMS, WITH DAMAGING WINDS AND HAIL. THE NATIONAL WEATHER SERVICE WILL BE MONITORING THIS SITUATION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS...FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. YOU MAY ALSO VISIT OUR INTERNET WEBSITE AT WEATHER.GOV. PADAVONA/RHB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 144 PM EDT FRI AUG 12 2005 NYZ022-121845- STEUBEN NY- 144 PM EDT FRI AUG 12 2005 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 143 PM EDT...A THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WIND AND HEAVY RAIN WAS LOCATED 20 MILES SOUTHWEST OF HORNELL...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HORNELL AT 210 PM EDT CANISTEO AT 215 PM EDT BUENA VISTA AT 220 PM EDT WEST CAMERON AT 225 PM EDT THURSTON AT 235 PM EDT CAMPBELL AT 240 PM EDT COOPERS PLAINS AT 245 PM EDT WIND GUSTS TO 35 MPH AND RAINFALL RATES OF AN INCH AN HOUR ARE LIKELY WITH THIS STORM. OTHER STORM WILL DEVELOP RAPIDLY IN THE COUNTY OVER THE NEXT HOUR. GILT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 207 PM EDT FRI AUG 12 2005 NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-130000- BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA- LUZERNE-NORTHERN WAYNE-OTSEGO-PIKE-SCHUYLER-SOUTHERN WAYNE-STEUBEN- SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING- 207 PM EDT FRI AUG 12 2005 ...SEVERE THUNDERSTORM WATCH 715 IN EFFECT UNTIL 8 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN TIER AND SUSQUEHANNA REGION OF NEW YORK...THE WESTERN CATSKILLS...AND NORTHEAST PENNSYLVANIA INTO THIS EVENING. A DEVELOPING LINE OF THUNDERSTORMS OVER WESTERN NEW YORK AND PENNSYLVANIA WILL TRACK ACROSS SOUTHERN NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 60 MPH OR MORE...AND LARGE HAIL. PEOPLE SHOULD BE PREPARED TO ACT AND TAKE SHELTER IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR LATER STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT FRI AUG 12 2005 NYZ024-055-121945- CHEMUNG NY-TIOGA NY- 245 PM EDT FRI AUG 12 2005 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN CHEMUNG COUNTY... * AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR BREESPORT..AND MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... OWENS MILL AND LOCKWOOD AT 255 PM EDT WAVERLY AT 300 PM EDT BARTON AND LITCHFIELD AT 305 PM EDT NICHOLS AND TIOGA CENTER AT 315 PM EDT OWEGO AT 320 PM EDT APALACHIN AT 330 PM EDT TIOGA TERRACE AND CAMPVILLE AT 335 PM EDT THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.
The Binghamton radar (KBGM), 104 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed numerous trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473509.